Alert archive / Alabama / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 352, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Jul 5, 2008, 3:58 PM CDT for Lamar County, Marion County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2008, 3:58 PM CDT (20:58 UTC)
- Expired
- Jul 5, 2008, 4:45 PM CDT
- In force
- 47 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Lamar County, AL, Marion County, AL
The radar
The Columbus AFB radar (KGWX), 38 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 961 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 052058
SVRBMX
ALC075-093-052145-
/O.NEW.KBMX.SV.W.0352.080705T2058Z-080705T2145Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
358 PM CDT SAT JUL 5 2008
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN MARION COUNTY IN NORTHWEST ALABAMA...
THIS INCLUDES THE CITY OF HAMILTON...
EXTREME NORTHEASTERN LAMAR COUNTY IN WEST CENTRAL ALABAMA...
* UNTIL 445 PM CDT
* AT 358 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 15 MILES WEST OF
WESTON...OR 8 MILES EAST OF FULTON...AND MOVING EAST AT 11 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WESTON AND 8 MILES NORTHWEST OF HAMILTON BY 445 PM CDT...
WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3413 8820 3420 8820 3421 8819 3427 8819
3428 8818 3433 8817 3431 8789 3403 8793
3411 8821
TIME...MOT...LOC 2058Z 280DEG 10KT 3423 8826
$$1 follow-up statement
000
WWUS54 KBMX 052129
SVSBMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
429 PM CDT SAT JUL 5 2008
ALC075-093-052145-
/O.CON.KBMX.SV.W.0352.000000T0000Z-080705T2145Z/
LAMAR AL-MARION AL-
429 PM CDT SAT JUL 5 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR WESTERN MARION AND EXTREME NORTHEASTERN LAMAR COUNTIES...
AT 426 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 7 MILES
SOUTHWEST OF SHOTSVILLE...OR ABOUT 12 MILES EAST OF FULTON...MOVING
SOUTHEAST AT 8 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
9 MILES WEST OF WESTON BY 445 PM CDT...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
LAT...LON 3413 8820 3420 8820 3421 8819 3427 8819
3428 8818 3433 8817 3431 8789 3403 8793
3411 8821
TIME...MOT...LOC 2129Z 313DEG 7KT 3420 8821
$$
17/KLAWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:51 PM CDT, 7 minutes earlier.
Area forecast discussion, Jul 5, 3:51 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 351 PM CDT SAT JUL 5 2008 .DISCUSSION... DISCUSSION A BIT ABBREVIATED DUE TO ONGOING CONVECTION THIS AFTERNOON. UPPER TROUGH AXIS AND A FEW DISTURBANCES WILL ROTATE ACROSS THE FORECAST AREA THROUGH SUNDAY. IT STILL APPEARS THAT NO AIRMASS CHANGE WILL TAKE PLACE AS MAIN COLD FRONT REMAINS NORTH OF THE AREA. THEREFORE...CONVECTION THROUGH SUNDAY WILL BE ASSOCIATED WITH UPPER FEATURES AS WELL AS SMALLER SCALE OUTFLOW BOUNDARIES AND DIFFERENTIAL HEATING. WITH THE ADDED UPWARD MOTION ASSOCIATED WITH THE UPPER FEATURES COMBINED WITH THE MODERATE MICROBURST POTENTIAL... A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE THROUGH 9 PM THIS EVENING...AND AGAIN ON SUNDAY GENERALLY FROM 1 TO 9 PM. EVEN WITH MID LEVEL WINDS INCREASING A BIT...OVERALL STORM ORGANIZATION IS NOT EXPECTED AND MOST OF THE STRONG ACTIVITY WILL DIMINISH DUE TO LOSS OF DAYTIME HEATING. GFS/WRF/ECMWF/GFS ENSEMBLE ALL HAVE A SLIGHTLY DIFFERENT PICTURE OF THE EVOLUTION THROUGH THE REMAINDER OF THE PERIOD. GFS DOES NOT HAVE MUCH IN THE WAY OF MID TO UPPER FEATURES THAT THE OTHERS CARRY WITH REGARD TO LIFT AND MOISTURE ENTERING THE PICTURE FROM THE SOUTH. GFS HAS A NORTHERN STREAM TROUGH AFFECTING THE AREA BY AROUND THURSDAY. WILL LEAN MORE TOWARD THE MIDDLE GROUND BETWEEN SOLUTIONS...ECMWF/GFS ENSEMBLE. WILL CONTINUE THE FORECAST TREND OF BRINGING IN OVERALL DRIER AIR THROUGH TUESDAY. THIS KNOCKS THE RAIN CHANCES DOWN A BIT AREAWIDE... MOST NOTABLY NORTH. FOR WEDNESDAY THROUGH FRIDAY...VERY MOIST AND UNSTABLE AIRMASS SETTLES IN ACROSS THE AREA BUT NO REAL TRIGGER BESIDES HEATING. WILL KEEP A HIGHLY CLIMATOLOGICAL FEEL TO POPS AND WILL HAVE TO MONITOR THOSE MODELS SOLUTIONS THAT BRING SOME TRIGGER FROM THE NORTH OR SOUTH. GENERALLY...HIGHS AROUND 90 AND LOWS AROUND 70. 75/LINHARES && .AVIATION...18Z TERMINAL FORECAST DISCUSSION. ACTIVE CONVECTIVE DAY EXPECTED THIS AFTERNOON...AS SCATTERED SHOWERS AND THUNDERSTORMS DEVELOP AREAWIDE. INCLUDED VCTS AT ALL TERMINALS AND WILL UPDATE AS NEEDED. BRIEF MVFR TO IFR CONDITIONS ARE EXPECTED AT A FEW TERMINALS. HOWEVER...VFR CONDITIONS WILL PREVAIL. STRONGER STORMS WILL PRODUCE GUSTY WINDS. WET MICROBURST POTENTIAL THIS AFTERNOON IS MODERATE. WINDS AND CONVECTIVE ACTIVITY WILL DIMINISH AFTER SUNSET. AN ISOLATED SHOWER OR TWO WILL REMAIN POSSIBLE THROUGH THE OVERNIGHT PERIOD. 14 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 66 87 66 90 69 / 30 30 20 20 10 ANNISTON 69 87 67 89 70 / 30 40 30 30 10 BIRMINGHAM 70 89 69 90 71 / 30 30 20 30 10 TUSCALOOSA 70 91 68 92 70 / 50 30 20 30 10 CALERA 69 88 68 91 70 / 40 40 30 30 20 AUBURN 68 85 68 88 71 / 40 50 30 40 20 MONTGOMERY 70 90 70 91 71 / 50 50 30 40 20 TROY 69 87 69 89 70 / 40 60 30 50 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 75/75/14
Hazardous weather outlook, Jul 5, 2:15 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 215 PM CDT SAT JUL 5 2008 ALZ011>015-017>050-061130- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 215 PM CDT SAT JUL 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED STRONG...TO MARGINALLY SEVERE...STORMS ARE POSSIBLE THROUGH 9 PM ACROSS ALL OF CENTRAL ALABAMA. THE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 35 TO 60 MPH...FREQUENT DEADLY LIGHTNING...LOCALIZED HEAVY RAINFALL OF ONE TO TWO INCHES...AND PEA TO PENNY SIZE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. A FEW STRONG STORMS ARE POSSIBLE AGAIN ON SUNDAY ACROSS ALL OF CENTRAL ALABAMA. AT THIS TIME...IT APPEARS THE GREATEST OPPORTUNITY WILL OCCUR IN ASSOCIATION WITH DAYTIME HEATING...FROM 1 PM THROUGH 9 PM. WIND GUSTS UP TO 45 MPH...LOCALIZED HEAVY RAINFALL AND DEADLY LIGHTNING ARE THE POTENTIAL THREATS. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT ANTICIPATED AT THIS TIME. 75
In the hours before
Local storm report, Jul 5, 2:21 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
221 PM CDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM TSTM WND DMG 7 SE CLAYTON 31.81N 85.37W
07/05/2008 BARBOUR AL EMERGENCY MNGR
TREE DOWN ON COUNTY ROAD 79. WIND GUSTS ESTIMATED 45 TO
50 MPH.
&&
GGOGGINSSpecial weather statement, Jul 5, 2:38 PM CDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 238 PM CDT SAT JUL 5 2008 ALZ039-052015- MARENGO- 238 PM CDT SAT JUL 5 2008 ...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL 315 PM CDT... AT 236 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR DAYTON...OR 9 MILES SOUTHWEST OF UNIONTOWN...MOVING EAST AT 10 MPH. PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DAYTON. FAUNSDALE. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 14
Special weather statement, Jul 5, 2:45 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 245 PM CDT SAT JUL 5 2008 ALZ030-031-039-052030- GREENE-MARENGO-SUMTER- 245 PM CDT SAT JUL 5 2008 ...SIGNIFICANT WEATHER ALERT FOR GREENE...MARENGO AND SUMTER COUNTIES UNTIL 330 PM CDT... AT 241 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF JEFFERSON...OR 13 MILES SOUTHWEST OF DEMOPOLIS...MOVING SOUTHEAST AT 25 MPH. PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... US 80 AND AL 28. WHITFIELD. JEFFERSON. PIN HOOK. MYRTLEWOOD. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 14
Special weather statement, Jul 5, 3:08 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 308 PM CDT SAT JUL 5 2008 ALZ023-024-052100- JEFFERSON-TUSCALOOSA- 308 PM CDT SAT JUL 5 2008 ...SIGNIFICANT WEATHER ALERT FOR JEFFERSON AND TUSCALOOSA COUNTIES UNTIL 400 PM CDT... AT 306 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR BULL CITY...OR 14 MILES WEST OF HUEYTOWN...MOVING EAST AT 20 MPH. PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... BULL CITY. ABERNANT. WELLER. LAKE VIEW. NORTH JOHNS. MCADORY. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Local storm report, Jul 5, 3:12 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
312 PM CDT SAT JUL 05 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0227 PM TSTM WND DMG 2 W BOYD 32.62N 88.34W
07/05/2008 SUMTER AL LAW ENFORCEMENT
TREE DOWN ON COUNTY ROAD 12.
&&
GGOGGINSSpecial weather statement, Jul 5, 3:50 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 350 PM CDT SAT JUL 5 2008 ALZ048-052130- RUSSELL- 350 PM CDT SAT JUL 5 2008 ...SIGNIFICANT WEATHER ALERT FOR RUSSELL COUNTY UNTIL 430 PM CDT... AT 347 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR FORT BENNING SOUTH...MOVING EAST AT 10 MPH. PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... UCHEE CREEK. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO THE STORM TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER IMMEDIATELY. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 7:52 PM CDT | Severe Thunderstorm Warning | BMX | Tallapoosa | 38 min |
| Jul 5, 1:53 PM CDT | Severe Thunderstorm Warning | BMX | Sumter | 52 min |
| Jul 5, 2:06 PM CDT | Severe Thunderstorm Warning | BMX | Pickens, Tuscaloosa | 39 min |
| Jul 5, 3:31 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, Shelby | 44 min |
| Jul 5, 4:17 PM CDT | Severe Thunderstorm Warning | BMX | Jefferson, St. Clair, Shelby | 43 min |
| Jul 5, 4:30 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Etowah, St. Clair | 45 min |
| Jul 5, 4:34 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 26 min |
| Jul 5, 4:49 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Montgomery, Pike | 26 min |
| Jul 5, 5:15 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Montgomery, Pike | 30 min |
| Jul 5, 5:27 PM CDT | Areal Flood Advisory | BMX | Montgomery | 3 hr |
| Jul 5, 5:38 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Talladega | 37 min |
| Jul 5, 6:08 PM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph, Talladega | 52 min |
| Jul 5, 6:15 PM CDT | Severe Thunderstorm Warning | BMX | Elmore, Tallapoosa | 45 min |
| Jul 5, 6:41 PM CDT | Severe Thunderstorm Warning | BMX | Bullock, Macon | 49 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.